Alert archive / Vermont / Flash Flood Warnings in 2023
Flash Flood Warning 49, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 24, 2023, 3:10 PM EDT for Addison County, Vermont; Essex County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2023, 3:10 PM EDT (19:10 UTC)
- Expired
- Jul 24, 2023, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, NY, Addison County, VT
The radar
The Burlington radar (KCXX), 72 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:06 PM EDT | FLASH FLOOD | 1 Ese Paradox, NY | Two roads reported washed out due to heavy rain |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WGUS51 KBTV 241910
FFWBTV
NYC031-VTC001-242215-
/O.NEW.KBTV.FF.W.0049.230724T1910Z-230724T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
310 PM EDT Mon Jul 24 2023
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
Southeastern Essex County in northern New York...
Western Addison County in central Vermont...
* Until 615 PM EDT.
* At 310 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Moriah, Schroon Lake, Crown Point Center, Port Henry, D A R State
Park, Addison, Panton, North Hudson, Grass Island, Paradox,
Severance, Schroon Falls, Pharoah Mountain, Ironville, Steep Bay,
Chilson, Moriah Center, Witherbee, South Schroon and Mineville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4413 7347 4412 7340 4402 7342 4390 7346
4383 7356 4378 7371 4378 7372 4378 7382
4382 7391 4387 7395 4393 7396 4405 7367
4414 7355 4413 7351
FLASH FLOOD...RADAR INDICATED
$$
Hastings2 follow-up statements
109
WGUS71 KBTV 242121
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
521 PM EDT Mon Jul 24 2023
NYC031-VTC001-242215-
/O.CON.KBTV.FF.W.0049.000000T0000Z-230724T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NY-Addison VT-
521 PM EDT Mon Jul 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT THIS
EVENING FOR SOUTHEASTERN ESSEX AND WESTERN ADDISON COUNTIES...
At 521 PM EDT, the heavy rain that prompted the warning had moved
out of the warned area. However, additional rain is expected this
evening, and any flooding could still be occurring. Therefore, the
Flash Flood Warning remains in effect.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Moriah, Schroon Lake, Crown Point Center, Port Henry, D A R State
Park, Addison, Panton, North Hudson, Grass Island, Paradox,
Severance, Schroon Falls, Pharoah Mountain, Ironville, Steep Bay,
Chilson, Moriah Center, Witherbee, South Schroon and Mineville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4413 7347 4412 7340 4402 7342 4390 7346
4383 7356 4378 7371 4378 7372 4378 7382
4382 7391 4387 7395 4393 7396 4405 7367
4414 7355 4413 7351
FLASH FLOOD...RADAR INDICATED
$$
Hastings895
WGUS71 KBTV 242212
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
612 PM EDT Mon Jul 24 2023
NYC031-VTC001-242222-
/O.EXP.KBTV.FF.W.0049.000000T0000Z-230724T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NY-Addison VT-
612 PM EDT Mon Jul 24 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM EDT THIS EVENING FOR
SOUTHEASTERN ESSEX AND WESTERN ADDISON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4413 7347 4412 7340 4402 7342 4390 7346
4383 7356 4378 7371 4378 7372 4378 7382
4382 7391 4387 7395 4393 7396 4405 7367
4414 7355 4413 7351
$$
HastingsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:35 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 24, 1:35 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Burlington VT 135 PM EDT Mon Jul 24 2023 .SYNOPSIS... Showers and thunderstorms will move through the region this afternoon and evening tied to a strong upper level low and ample daytime heating. A few severe wind gusts are possible in the stronger storms, with small hail and only brief heavy rain expected. Chances of thunderstorms decrease on Tuesday and Wednesday, but conditions trend muggy with a chance of excessive heat late in the week. && .NEAR TERM /THROUGH TUESDAY/... As of 132 PM EDT Monday...Have added severe wording to the forecast as we are now under a severe thunderstorm watch. Adjusted forecast to reflect current trends. Previous discussion follows. Previous Discussion... We continue to ramp up our thunderstorm chances for today as ingredients look to come together for widespread strong to severe thunderstorms. Have added small hail, gusty winds, and heavy rain wording to thunderstorms today, with scattered storms easily capable of those hazards. Storm mode will mainly be discrete, ordinary cells with some multi cell clusters given limited deep layer shear and surface boundaries. Greatest coverage of these storms will likely be between 2 PM and 5 PM, but additional strong thunderstorms are possible during the evening hours as mid-level lapse rates remain favorable for lingering instability. Greatest probabilities of severe wind gusts (in excess of 58 mph) will be in our region relative to areas further south, as greatest overlap of favorable instability and shear will coincide with peak heating. A lower but non-zero risk exists for large hail, with slightly greatest odds being across our southern zones. An elevated mixed layer will cross the region, helping boost thickness of the hail growth zone. Effective bulk shear will initially be limited to around 20 knots before increasing during the afternoon hours to at or above 30 knots, supporting this hail risk when combined with pockets of MUCAPE approaching 2000 J/kg and relatively low freezing levels near 10,000 feet. Will also be concerned with potential downbursts with steep low level lapse rates/inverted V soundings. Mixing depth ahead of convection looks rather impressive, all the way up to the freezing level. Conditions should gradually quiet down tonight as the trough flattens out and some negative potential vorticity advection moves overhead. With better convergence to our south and east, organized thunderstorms are more likely east of our region on Tuesday. However, with the trough axis still to our west, still have lingering, shower and thunderstorm chances, especially in northern areas, through much of the remainder of the period. Any thunderstorms on Tuesday will be more of a pulse-type, isolated stronger type of storm. Temperatures both today and tomorrow will peak in the upper 70s to mid 80s; however, dew points should trend lower tomorrow as low level winds shift westerly, dropping into the upper 50s and low 60s during the afternoon for most locations. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... As of 412 AM EDT Monday...Looks like a mostly dry period with brief ridging building in. Highs generally top out in the 80s on Wednesday, with the best chance of upper 80s in the Champlain Valley. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 412 AM EDT Monday...Temperatures rise to near 90 heading into the latter half of the work week as upper ridging builds into our area. Confidence is still low on how hot it gets as shortwave energy may be embedded in the overall ridging. Regardless of whether we hit 90F in actual temperatures, max heat index values should still top out in the low to mid 90s because dew points could approach 70F. Heat headlines might eventually be needed but for now, we have highlighted the slight risk for excessive heat late week in the HWO and Graphical HWO. It will not be all that unusual as late July is climatologically the warmest time of the year for North Country. Heading towards Saturday, some of the long range models like the GFS such as the GFS are advertising a rather sharp drop in dew points into the upper 30s to lower 40s. That would be indicative of a sharp cold front with the potential for strong to severe thunderstorms. However, mid range models differ greatly with regards to the timing of the cold front and in some cases, whether the cold front clears the region at all. While we do lose the Greenland block which allows the disturbances to become more progressive (i.e. reduces the likelihood of widespread hydrologic concerns), our region remains under the influence of the upper low near Hudson Bay. While certainly possible, the odds of a more drastic change to a more continental polar (cP) air mass are not particularly high this week. The other potential issue to bear watching is the return of Canadian wildfire smoke from western Canada because of the more favorable jet pattern. At this time, it looks like the smoke should generally remain aloft, leading to potential hazy skies around mid week. Confidence in smoke modeling is low at the mid range time frame, so have omitted any mention of smoke in the forecast for now. It is also worth noting that the CPC is now advertising a 50 to 60 percent chance of below normal temperatures across much of New England in their latest 8 to 14 day outlook, which is just outside the forecast period. Nonetheless, there is quite a bit of variation among models which is normal for 7 days out. So largely stuck to blended guidance for the long term forecast. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...Scattered, loosely organized thunderstorms will move through the airspace this afternoon between 18Z and 00Z, with at least an hour or two of VCTS indicated. A direct hit is most likely at SLK and PBG where storms are most likely to be numerous. Stronger storms may have large hail and damaging wind gusts, but probabilities are too low to indicate in TAF. Aside from any thunderstorm wind gusts, winds should trend calm towards 00Z, supporting another round of fog at MPV and potentially at SLK, especially if rainfall is appreciable. Outlook... Tuesday Night: VFR. Slight chance SHRA. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Chance SHRA, Slight chance TSRA. Thursday Night: VFR. Chance SHRA, Slight chance TSRA. Friday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. Friday Night: Mainly VFR, with local IFR possible. Chance SHRA, Slight chance TSRA. Saturday: Mainly VFR, with local MVFR possible. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Kutikoff NEAR TERM...Kutikoff/Neiles SHORT TERM...Chai LONG TERM...Chai AVIATION...Kutikoff/Neiles
Hazardous weather outlook, Jul 24, 1:36 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 136 PM EDT Mon Jul 24 2023 NYZ026>031-034-035-087-VTZ001>011-016>021-251745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 136 PM EDT Mon Jul 24 2023 ...SEVERE THUNDERSTORM WATCH 544 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Excessive heat is possible in the Thursday through Friday timeframe. Maximum heat index values may rise into the low to mid 90s in valley locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 12:51 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
1251 PM EDT Mon Jul 24 2023
NYZ027-029-030-241745-
Northern Franklin NY-Southeastern St. Lawrence NY-
Southern Franklin NY-
1251 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of west central
Franklin and east central St. Lawrence Counties through 145 PM EDT...
At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Ozonia, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Ozonia, Madawaska, Dickinson, Santa Clara, St. Regis Falls,
Azure Mountain, and Dickinson Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4438 7464 4452 7481 4476 7456 4451 7429
TIME...MOT...LOC 1651Z 229DEG 10KT 4451 7465
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ClayLocal storm report, Jul 24, 1:42 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
142 PM EDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Hail 3 WNW Schroon Lake 43.84N 73.78W
07/24/2023 E1.25 inch Essex NY Trained Spotter
Hoffman Road
&&
Event Number BTV2302110
NEILESSpecial weather statement, Jul 24, 1:48 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Burlington VT
148 PM EDT Mon Jul 24 2023
NYZ027-030-031-241830-
Northern Franklin NY-Southern Franklin NY-Western Clinton NY-
148 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northwestern Clinton
and northeastern Franklin Counties through 230 PM EDT...
At 148 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bryants Mill, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malone, Burke, Debar Mountain, Merrill, Bryants Mill, Chateaugay,
Lyon Mountain, Earlville, Chazy Lake, Whippleville, Duane Center,
Burke Center, Ellenburg Mountain, Harrigan, Ellenburg Center, Owls
Head, Chasm Falls, Standish, Brainardsville, and Wolf Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York.
&&
LAT...LON 4469 7374 4459 7422 4477 7442 4500 7406
4500 7400
TIME...MOT...LOC 1748Z 243DEG 24KT 4470 7419
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ClayLocal storm report, Jul 24, 2:08 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
208 PM EDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Tstm Wnd Dmg North Hudson 43.95N 73.73W
07/24/2023 Essex NY Law Enforcement
Trees down.
&&
Event Number BTV2302111
BANACOSLocal storm report, Jul 24, 2:55 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
255 PM EDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Tstm Wnd Dmg Paradox 43.90N 73.63W
07/24/2023 Essex NY Trained Spotter
Multiple trees uprooted and snapped. Wind estimated 55
- 72 mph.
&&
Event Number BTV2302112
VerasamySpecial weather statement, Jul 24, 3:05 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
305 PM EDT Mon Jul 24 2023
VTZ004-007-008-241945-
Essex VT-Caledonia VT-Washington VT-
305 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of central Caledonia,
southwestern Essex and northeastern Washington Counties through 345
PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Johnsbury, Lyndon, Waterford, Lyndonville Village, Kirby, Barnet,
Concord, Peacham, Danville, Lower Waterford, Cabot, Burke, Walden,
Victory, Groton, Ryegate, Wheelock, St. Johnsbury Center, Concord
Corner, and West Waterford.
This includes the following highways...
Interstate 91 between mile markers 120 and 140.
Interstate 93 between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and northeastern Vermont.
&&
LAT...LON 4440 7179 4438 7181 4436 7182 4434 7189
4435 7191 4434 7193 4434 7198 4432 7201
4432 7203 4430 7203 4426 7220 4439 7230
4461 7194 4440 7177
TIME...MOT...LOC 1905Z 239DEG 11KT 4438 7214
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ClayThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:21 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 2 min |
| Jul 24, 1:28 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 62 min |
| Jul 24, 1:52 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 38 min |
| Jul 24, 2:19 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 41 min |
| Jul 24, 2:27 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 63 min |
| Jul 24, 2:58 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 62 min |
| Jul 24, 3:05 PM EDT | Special Weather Statement | BTV | Caledonia | 40 min |
| Jul 24, 3:28 PM EDT | Special Weather Statement | BTV | Addison | 47 min |
| Jul 24, 4:22 PM EDT | Flash Flood Warning | BTV | Addison, Rutland | 2 hr |
| Jul 24, 11:58 AM EDT | Special Weather Statement | BTV | Essex | 62 min |
| Jul 24, 12:41 PM EDT | Special Weather Statement | BTV | Franklin | 64 min |
| Jul 24, 12:50 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 39 min |
| Jul 24, 12:51 PM EDT | Special Weather Statement | BTV | Franklin | 54 min |
| Jul 24, 1:48 PM EDT | Special Weather Statement | BTV | Franklin | 42 min |
| Jul 24, 3:03 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 57 min |
| Jul 24, 3:05 PM EDT | Flash Flood Warning | BTV | Clinton | 3 hr |
| Jul 24, 4:12 PM EDT | Special Weather Statement | BTV | Franklin | 63 min |
| Jul 24, 4:36 PM EDT | Special Weather Statement | BTV | St. Lawrence | 54 min |
| Jul 24, 5:20 PM EDT | Special Weather Statement | BTV | Franklin | 55 min |
Nearby
Flash Flood Warnings in Vermont, 2023Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.